Alert archive / Texas / Special Weather Statements in 2014

Special Weather Statement, NWS Midland/Odessa, TX

April 23, 2014Mitchell County, Texas

NWS Midland/Odessa, TX issued this special weather statement at Apr 23, 2014, 7:21 PM CDT for Mitchell County, Texas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 23, 2014, 7:21 PM CDT (00:21 UTC)
Expired
Apr 23, 2014, 8:00 PM CDT
In force
39 min
Issued by
NWS Midland/Odessa, TX

County Mitchell County, TX

The radar

The San Angelo radar (KSJT), 91 km from the middle of the area, began a volume at 00:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.4 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2014-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 103 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2014-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
103 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
3565 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

126 
WWUS84 KMAF 240021
SPSMAF

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
721 PM CDT WED APR 23 2014

TXZ053-240100-
MITCHELL-
721 PM CDT WED APR 23 2014

...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS
AFFECTING SOUTHEASTERN MITCHELL COUNTY UNTIL 800 PM CDT...

A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED OVER NORTH
CENTRAL STERLING COUNTY AT 720 PM CDT...MOVING NORTHEAST AT 30 MPH. 
THIS STORM WILL CROSS STATE ROUTE 208 IN BETWEEN SILVER AND COLORADO 
CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF SEVERE WEATHER IS OBSERVED...HAVE THE NEAREST LAW ENFORCEMENT
AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN MIDLAND.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
WEDNESDAY EVENING FOR WEST TEXAS.

&&

LAT...LON 3208 10067 3208 10111 3209 10111 3232 10076
      3216 10065
TIME...MOT...LOC 0020Z 233DEG 24KT 3206 10099

$$


HUFFMAN

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this special weather statement went out at Apr 23, 5:09 PM CDT, 2 hours 12 minutes earlier.

Area forecast discussion, Apr 23, 5:09 PM CDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
509 PM CDT Wed Apr 23 2014

.AVIATION...

VFR conditions expected next 24 hours. Latest sfc analysis shows
the dryline east of KMAF/KFST, so convection is not likely this
evening. Sfc winds will veer overnight as a cold front approaches,
moving thru terminals 14-16Z Thursday.

&&

.PREV DISCUSSION... /ISSUED 354 PM CDT Wed Apr 23 2014/

DISCUSSION...

Updated zones for Svr T-Storm Watch # 88 for Mitchell and Scurry
Counties until 11 PM CDT.

PREV DISCUSSION... /ISSUED 243 PM CDT Wed Apr 23 2014/

DISCUSSION...

Seeing our first sign of CU development along the dryline which runs
from Lubbock to Lamesa to Midland at 2 PM. Expect clouds to continue
to build into the afternoon as the dryline pushes east. Short range
models develop convection along and east of the dryline over the
next few hours. SPC mesoanalysis shows nearly 3000 J/kg of MUCAPE
and low and mid level lapse rates >8 C/km over the eastern Permian
Basin and lower Trans Pecos. One ingredient lacking is the overall
shear which is only about 20 to 30 kts. With the approach of the
storm system, still expect shear to increase into the late afternoon
and evening. Any storm that develops will have the chance to become
severe with large hail and damaging winds being the main threat.
These storms should move east of the area late tonight with clearing
skies following. Winds continue to increase across the Guadalupe
Mountains this afternoon so will let the High Wind Warning ride
there.

A cold front will move in behind the system, sliding through the
area Thursday morning. Temperatures will cool slightly Thursday
afternoon with highs mostly in the 80s. Attention then turns to the
west again as our next storm system digs south along the CA coast. A
large upper trough will move east across the Desert SW late this
week before lifting into the Plains Sunday. This will set up a
dryline across the area once again Friday and Saturday. A few storms
may fire Friday east of the dryline across the eastern Permian
Basin, but short-wave ridging should limit the extent. By Saturday
afternoon, the upper trough will move closer to the area enhancing
lift and increasing upper level shear. Intense sfc heating and ample
moisture return will lead to strong instability east of the dryline.
A deeper trough this time around could lead to a farther west
dryline solution. Models largely disagree in the placement of the
dryline Saturday afternoon with the GFS/ECMWF over the central
Permian Basin, and the NAM east of our CWA. Will side with the long
range models for now as the NAM has a tendency to shift the dryline
west with time.

Sunday looks very windy as the base of the upper trough moves across
the area. The strong west winds will likely lead to high wind
headlines and elevated fire danger across parts or most of the
region. A cold front will arrive later Monday into Tuesday ushering
much cooler conditions by midweek.

FIRE WEATHER...

A dryline pushing east has left very dry air in its wake.  Minimum
RH below 15 percent along with 20ft winds of 20 mph or greater has
created critical fire wx conditions.  Will continue the Red Flag
Warning the rest of the afternoon into this evening for Southeast
New Mexico plains and Guadalupe Mountains.  A cold front will blow
through early Thursday lessening the fire wx concerns for a couple
days.  Could see isolated locations such as the Guadalupes near
critical Friday but more widespread concerns will return Saturday
and Sunday.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WARNING until Midnight MDT tonight FOR THE FOLLOWING
     ZONES... Guadalupe Mountains of Eddy County.

     RED FLAG WARNING until 9 PM MDT this evening FOR THE FOLLOWING
     ZONES... Guadalupe Mountains NP/Lincoln NF/LNZ...Southeast
     Plains/BLM Roswell/LNZ.

TX...HIGH WIND WARNING until Midnight MDT tonight FOR THE FOLLOWING
     ZONES... Guadalupe Mountains.

     RED FLAG WARNING until 9 PM MDT this evening FOR THE FOLLOWING
     ZONES... Guadalupe Mountains.

&&

44
Hazardous weather outlook, Apr 23, 2:07 PM CDT, 5 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
207 PM CDT WED APR 23 2014

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-241915-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
207 PM CDT WED APR 23 2014 /107 PM MDT WED APR 23 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WARM...DRY AND WINDY CONDITIONS WILL OCCUR ACROSS THE GUADALUPE
MOUNTAINS AND OVER THE SOUTHEAST NEW MEXICO PLAINS THIS AFTERNOON.
RAPID FIRE GROWTH AND SPREAD WILL OCCUR WITH ANY FIRES THAT
START...SO CAUTION IS ADVISED. A RED FLAG WARNING IS IN EFFECT
FOR THESE AREAS THIS AFTERNOON AND EVENING.

SOUTHWEST WINDS OF 40 TO 45 MPH WITH GUSTS NEAR 60 MPH ARE EXPECTED
IN THE GUADALUPE MOUNTAINS THIS AFTERNOON THROUGH THIS EVENING.
A HIGH WIND WARNING IS IN EFFECT FOR THE GUADALUPE MOUNTAINS THIS
AFTERNOON UNTIL MIDNIGHT MDT.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ON A DRYLINE OVER
THE LOW ROLLING PLAINS...EASTERN PERMIAN BASIN AND LOWER TRANS
PECOS THIS AFTERNOON AND EVENING. SOME OF THE STORMS WILL BE
SEVERE WITH AT LEAST GOLF BALL SIZE HAIL AND WIND GUSTS OVER 60
MPH. BRIEF HEAVY RAINFALL COULD ALSO OCCUR WITH THESE STRONGER
STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WARM...WINDY AND DRY CONDITIONS COULD RESULT IN WIDESPREAD
CRITICAL FIRE WEATHER CONDITIONS FOR ALL OF SOUTHEAST NEW MEXICO
AND WEST TEXAS SATURDAY AND SUNDAY.

STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ALONG AND EAST OF
A DRYLINE OVER THE LOW ROLLING PLAINS...EASTERN PERMIAN BASIN AND
LOWER TRANS PECOS SATURDAY AFTERNOON INTO SATURDAY NIGHT. STRONGER
STORMS WILL BE CAPABLE OF LARGE HAIL AND DAMAGING WIND.

.SPOTTER INFORMATION STATEMENT...

THERE IS A LOW POSSIBILITY FOR SPOTTER ACTIVATION EAST OF A GAIL
TO FT STOCKTON LINE THIS AFTERNOON AND EVENING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Apr 23, 6:00 PM CDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
600 PM CDT WED APR 23 2014

TXZ052-053-063-232330-
GLASSCOCK-HOWARD-MITCHELL-
600 PM CDT WED APR 23 2014

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
EASTERN GLASSCOCK...SOUTHEASTERN HOWARD AND SOUTHWESTERN MITCHELL
COUNTIES UNTIL 630 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTH OF GARDEN CITY AT 600
PM CDT...MOVING NORTHEAST AT 20 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
WEDNESDAY EVENING FOR WEST TEXAS.

&&

LAT...LON 3208 10126 3180 10126 3168 10149 3181 10164
      3216 10124 3209 10117
TIME...MOT...LOC 2300Z 230DEG 16KT 3180 10150

HUFFMAN
Special weather statement, Apr 23, 6:35 PM CDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
635 PM CDT WED APR 23 2014

TXZ063-240000-
GLASSCOCK-
635 PM CDT WED APR 23 2014

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTHEASTERN GLASSCOCK COUNTY UNTIL 700 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED OVER EXTREME EAST CENTRAL GLASSCOCK
COUNTY AT 635 PM CDT...MOVING NORTHEAST AT 25 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
WEDNESDAY EVENING FOR WEST TEXAS.

&&

LAT...LON 3177 10130 3187 10145 3208 10127 3197 10126
      3179 10126
TIME...MOT...LOC 2335Z 245DEG 23KT 3190 10126

HUFFMAN
Special weather statement, Apr 23, 6:37 PM CDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
637 PM CDT WED APR 23 2014

TXZ070-240015-
REAGAN-
637 PM CDT WED APR 23 2014

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTHERN REAGAN COUNTY UNTIL 715 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTHWEST OF NORTH REAGAN
FIRE STATION AT 637 PM CDT...MOVING NORTHEAST AT 20 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

IF SEVERE WEATHER IS OBSERVED...HAVE THE NEAREST LAW ENFORCEMENT
AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN MIDLAND.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
WEDNESDAY EVENING FOR WEST TEXAS.

&&

LAT...LON 3164 10158 3164 10129 3144 10148 3143 10171
      3150 10177
TIME...MOT...LOC 2337Z 232DEG 19KT 3152 10164
Special weather statement, Apr 23, 6:46 PM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
646 PM CDT WED APR 23 2014

TXZ069-070-240015-
REAGAN-UPTON-
646 PM CDT WED APR 23 2014

...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS
AFFECTING SOUTHEASTERN UPTON AND WEST CENTRAL REAGAN COUNTIES UNTIL
715 PM CDT...

A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED 6 MILES
SOUTHEAST OF RANKIN AT 646 PM CDT...MOVING NORTHEAST AT 30 MPH. THIS
STORM WILL CROSS US HIGHWAY 67 IN BETWEEN TEXON AND RANKIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF SEVERE WEATHER IS OBSERVED...HAVE THE NEAREST LAW ENFORCEMENT
AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN MIDLAND.

&&

LAT...LON 3108 10183 3108 10185 3119 10200 3145 10178
      3126 10154
TIME...MOT...LOC 2346Z 221DEG 24KT 3120 10185

HUFFMAN
Special weather statement, Apr 23, 6:55 PM CDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
655 PM CDT WED APR 23 2014

TXZ052-053-240045-
HOWARD-MITCHELL-
655 PM CDT WED APR 23 2014

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
EAST CENTRAL HOWARD AND NORTHWESTERN MITCHELL COUNTIES UNTIL 745 PM
CDT...

A STRONG THUNDERSTORM WAS LOCATED 11 MILES SOUTHWEST OF WESTBROOK AT
656 PM CDT...MOVING NORTHEAST AT 30 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

IF SEVERE WEATHER IS OBSERVED...HAVE THE NEAREST LAW ENFORCEMENT
AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN MIDLAND.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
WEDNESDAY EVENING FOR WEST TEXAS.

&&

LAT...LON 3252 10102 3228 10080 3221 10114 3228 10121
TIME...MOT...LOC 2356Z 229DEG 27KT 3228 10110
Special weather statement, Apr 23, 7:21 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
721 PM CDT WED APR 23 2014

TXZ053-240100-
MITCHELL-
721 PM CDT WED APR 23 2014

...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS
AFFECTING SOUTHEASTERN MITCHELL COUNTY UNTIL 800 PM CDT...

A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED OVER NORTH
CENTRAL STERLING COUNTY AT 720 PM CDT...MOVING NORTHEAST AT 30 MPH.
THIS STORM WILL CROSS STATE ROUTE 208 IN BETWEEN SILVER AND COLORADO
CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF SEVERE WEATHER IS OBSERVED...HAVE THE NEAREST LAW ENFORCEMENT
AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN MIDLAND.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
WEDNESDAY EVENING FOR WEST TEXAS.

&&

LAT...LON 3208 10067 3208 10111 3209 10111 3232 10076
      3216 10065
TIME...MOT...LOC 0020Z 233DEG 24KT 3206 10099

HUFFMAN

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 7:23 PM CDTSpecial Weather StatementMAFMitchell52 min
Apr 24, 4:18 AM CDTFire Weather WatchMAF24 hr
Apr 24, 4:18 AM CDTFire Weather WatchMAFAndrews, Gaines, Loving, Ward, Winkler36 hr

Nearby

Special Weather Statements in Texas, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.